Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 72, NWS Northern Indiana

May 24, 2017Allen County, Indiana

NWS Northern Indiana issued this river flood warning at May 24, 2017, 9:11 PM EDT for Allen County, Indiana. It took effect at May 24, 2017, 9:59 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 24, 2017, 9:11 PM EDT (01:11 UTC)
In effect from
May 24, 2017, 9:59 PM EDT
Expired
May 25, 2017, 6:07 AM EDT
In force
8 hr
Issued by
NWS Northern Indiana
Flood severity
Minor

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spy Run Creek at Ft. Wayne Childrens Zoo (SPYI3). The gauge peaked at 12.38 ft at May 25, 2017, 3:00 AM EDT.

actionminormoderatemajor68101205/2505/26
Action stage
9 ft
Minor stage
11 ft
Moderate stage
12 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04182808, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

306 
WGUS43 KIWX 250111
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
911 PM EDT Wed May 24 2017

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Spy Run Creek at Spy Run affecting Allen County

.Heavy rainfall this evening is expected to cause minor flooding
along Spy Run. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-251007-
/O.NEW.KIWX.FL.W.0072.170525T0159Z-170525T1007Z/
/SPYI3.1.ER.170525T0159Z.170525T0300Z.170525T0407Z.NO/
911 PM EDT Wed May 24 2017

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Spy Run Creek at Spy Run.
* until Thursday morning.
* At Wednesday evening the stage was 9.5 feet and rising.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage around Wednesday night and 
  continue to rise to near 11.4 feet by 11 PM Wednesday May 24.the 
  river will fall below flood stage around 1 AM Thursday May 25.
* At 12.0 feet...Roads nearest the creek flood and transfer of 
  property to higher ground becomes necessary with evacuations 
  possible.
* This crest compares to a previous crest of 11.7 feet which occurred 
  on Nov 29 2011.

&&

LAT...LON


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 24, 7:17 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 24, 7:17 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
717 PM EDT Wed May 24 2017

.SYNOPSIS...
Issued at 306 PM EDT Wed May 24 2017

Showers and isolated thunderstorms are expected late this
afternoon into tonight. Some areas could see more than an inch of
rain, which could lead to flooding in already saturated
agricultural areas and along rivers. Thursday will feature cloudy
and cool conditions with lingering chances for rain showers. Lows
tonight will drop into the 50s, with highs tomorrow only
recovering into the 60s. Warmer temperatures and periodic low
chances for rain showers then Friday into the holiday weekend.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 306 PM EDT Wed May 24 2017

Continued expansion of showers/storms can be expected this
afternoon/early evening as forcing and deep moisture transport
(associated with shortwave and strong left exit jet support) lift
northeast into the Ohio Valley on the eastern fringe of an
unseasonably deep upper low dropping southeast through Missouri.
Locally heavy rainfall and better chances for thunderstorms will
be confined to our ne IN/nw OH counties where low level front
strengthens and nearly 1000 j/kg of SBCAPE resides. Lacking
shear/flow and meager lapse rates should preclude much of a severe
threat. The bigger concern will be the potential for localized
heavy rain/flooding, especially near the I-69 corridor.

The aforementioned shortwave/jet will help re-focus the main
circulation center to near Cincinnati by later tonight...then
gradually broadening east towards the Mid-Atlantic/Appalachians
Thursday into Thursday night. Developing TROWAL/deformation forcing
on the northern fringe will keep periods of rain in the forecast
into tonight. The strongest forcing will continue to focus into ne
IN/nw OH where highest PoPs/QPF were retained. Waning diurnal
instability should bring down the intensity in showers with little
in the way of embedded thunder anticipated mid evening into the
overnight. This will also lead to some constriction/narrowing of
the banding in our area with heavier rainfall more likely to focus
off the sse (more across east-central/se IN) near main vort
center.

Thursday will feature cool/cloudy northerly flow on the backside of
the increasingly stacked low. There may also be enough lingering
deformation/moisture and some diurnal heating to generate
additional showers mainly along/east of I-69 during the day.
Brief ridging through the column then brings fair wx Thursday
night into Friday morning.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 306 PM EDT Wed May 24 2017

A brief transition to a flatter/more zonal flow pattern is expected
Friday into Saturday. A small scale/convectively aided perturbation
embedded in this flow (near a developing instability axis) will be
the main feature to watch for a period of rain/thunder later Friday
into early Saturday. The compact/low amplitude nature of this
feature is reeking havoc on models with confidence in timing/track
of associated precipitation below normal at this forecast range. As
a result will continue to accept blended chance PoPs. Mainly dry and
warmer otherwise.

The next/more pronounced shortwave in strengthening west-southwest
flow may bring another convective complex through the local area
Saturday night/early Sunday as an upper trough amplifies into the
Upper Midwest. Good surge of moisture/MUCAPE embedded in this
strengthening southwest flow may present a heavy rain/severe
weather threat as frontal boundary briefly lifts back in. Upper
troughing then becomes better established into the Great Lakes
region Sunday into next week resulting in cooler temperatures and
periodic chances for showers (mainly diurnally driven) as additional
shortwave energy pivots through.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 712 PM EDT Wed May 24 2017

TS winding down with loss of heating but kept VCTS at FWA through
the eve as this terminal in an area of favorable low level
convergence along inverted trof to nnw of sfc low over the OH
valley. This system expected to move slowly east continuing to
advect low level moisture into the area tonight causing SHRA and
gradually lowering ceilings to IFR overnight with just a slow
diurnal improvement on Thu.

&&

.MARINE...
Issued at 1150 AM EDT Wed May 24 2017

Waves of 3 to 4 feet will approach the shore at a 60 to 90 degree
angle by late this afternoon as they build to around 5 feet. Wave
periods will gradually lengthen to 5 to 6 seconds. These
conditions are supportive of strong rip current development within
sandbars, and strong structural currents near piers and
breakwalls. Furthermore, water temperatures are in the 50's, which
can lead to hypothermia. People visiting the beaches of Lake
Michigan today should stay out of the water. Issued a small craft
advisory and a beach hazards statement for the dangerous
conditions.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ003.

MI...Beach Hazards Statement through Thursday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until noon EDT Thursday for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JT
MARINE...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 24, 3:13 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
313 PM EDT Wed May 24 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
313 PM EDT Wed May 24 2017 /213 PM CDT Wed May 24 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected this afternoon into early this
evening. The storms are not expected to become severe, but locally
heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Friday night and Saturday night.
Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-251915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
313 PM EDT Wed May 24 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a small craft advisory in effect into tonight.

There is a chance for isolated thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions will likely be hazardous for small craft on Thursday.

There is a chance of thunderstorms Saturday night. The storms are
not expected to become severe.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 24, 4:44 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
444 PM EDT WED MAY 24 2017

INZ005-MIZ078-079-242130-
Elkhart-St. Joseph-Cass-
444 PM EDT WED MAY 24 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ELKHART...
SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES...

At 443 PM EDT, strong thunderstorms were clustered near Middlebury,
or 11 miles northeast of Dunlap, moving west at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Bristol, Union,
Mottville, Calvin Center, Adamsville, Juno Lake, Jimtown, Shavehead
Lake and Eagle Lake.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 88 and
107.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4183 8568 4161 8567 4159 8603 4186 8606
TIME...MOT...LOC 2043Z 088DEG 18KT 4172 8574

HEIDELBERGER
Special weather statement, May 24, 5:06 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
506 PM EDT WED MAY 24 2017

INZ004-005-242145-
St. Joseph-Elkhart-
506 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND
NORTHEASTERN ST. JOSEPH COUNTIES...

At 506 PM EDT, a strong thunderstorm was located over Osceola, or
near Elkhart, moving west at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Gulivoire Park,
Osceola, Roseland and Indian Village.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 72 and
89.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4176 8602 4164 8601 4161 8635 4176 8635
TIME...MOT...LOC 2106Z 094DEG 18KT 4169 8604

HEIDELBERGER
Local storm report, May 24, 5:28 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 W ELKHART             41.69N 86.00W
05/24/2017  E0.75 INCH       ELKHART            IN   PUBLIC

&&
Local storm report, May 24, 7:07 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FLOOD            4 NE NINE MILE          41.01N 85.17W
05/24/2017                   ALLEN              IN   PUBLIC

            WATER COVERING ROADWAY.

&&

GH
Local storm report, May 24, 8:02 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
802 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      WREN                    40.80N 84.78W
05/24/2017                   VAN WERT           OH   EMERGENCY MNGR

            STATE ROUTE 49 CLOSED DUE TO HIGH WATER AND
            FLOODING WAS IMPACTING SOME BUSINESSES IN
            WREN.

&&
Local storm report, May 24, 9:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HEAVY RAIN       5 NNW NEW HAVEN         41.13N 85.06W
05/24/2017  M2.30 INCH       ALLEN              IN   TRAINED SPOTTER

            TOTAL SINCE 2PM.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:48 PM EDTAreal Flood WarningIWXAdams, Allen12 hr
May 25, 12:50 AM EDTAreal Flood AdvisoryIWXBlackford, Grant, Jay6 hr
May 25, 6:16 AM EDTRiver Flood WarningIWXAllen5 hr
May 25, 6:16 AM EDTRiver Flood WarningIWXWells45 hr
May 25, 6:16 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley5 days
May 25, 6:16 AM EDTRiver Flood WarningIWXAllen5 days
May 25, 6:16 AM EDTRiver Flood WarningIWXAdams, Allen6 days
May 25, 6:16 AM EDTRiver Flood WarningIWXAllen4 days

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.